Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 28, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 24, 2020, 9:55 PM CDT for 4 counties in Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 24, 2020, 9:55 PM CDT (02:55 UTC)
- Expired
- May 24, 2020, 10:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Logan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 35 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 892 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -159 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:31 PM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, May 24, 6:31 PM CDT, 3 hours 24 minutes before
Area Forecast Discussion National Weather Service Goodland KS 531 PM MDT Sun May 24 2020 .SHORT TERM...(This evening through Wednesday) Issued at 155 PM MDT Sun May 24 2020 Visible satellite and surface obs reveal a complex scenario across western and especially southwestern Kansas. Front has settled along a Hays to Liberal line, with agitated cu ahead and along it. There is also an outflow boundary racing westward and approaching Hays, which may nudge the front into Gove/Sheridan/Graham counties in the next few hours. If that happens, then cannot rule out those areas getting on the warm/very unstable side of the front where deep layer shear supports possible supercells between 21z and 00z before moving east. Elsewhere, will be looking westward to Colorado where large complex of thunderstorms will develop in the post frontal upslope regime and move across the area this evening. These storms have the potential of producing a large swath of 60-80 mph wind gusts this evening, as well as locally heavy rainfall. Overnight, precipitation will shift eastward where locally heavy rainfall will continue to be a risk. Low temperatures will range from the lower 40s to lower 50s. Monday will be cloudy and cool with scattered showers through the day, most numerous in the morning. No severe storms are expected due to lack of instability and additional rainfall amounts will be light. High temperatures will generally be in the lower 60s, perhaps a few degrees cooler. Low temperatures Monday night will range from the upper 30s in northeast Colorado to middle 40s in west central Kansas. Cannot rule out patchy frost in lower lying areas of northeast Colorado. Tuesday and Wednesday will be dry with the remnant upper low over the southern plains and shortwave ridging from the desert southwest to central Rockies. Temperatures will be in the middle 70s on Tuesday and lower 80s on Wednesday with light winds. Low temperatures will be in the 40s and 50s. .LONG TERM...(Thursday through Sunday) Issued at 236 PM MDT Sun May 24 2020 Upper level ridging sits over the western U.S. Thursday as a closed low shifts eastward over the Arklatex area with a trough north of the Great Lakes. The ridge pushes over the central U.S. by Saturday night forcing the trough east. The cutoff low retrogrades within the ridge to over the Texas/Mexico border by Sunday night. A closed low makes its way from the central California coast into the Pacific Northwest leading to an upper level disturbance within the ridge during the extended forecast period. Surface high pressure sits over most of the Plains Thursday with low pressure extending from the Great Lakes southwestward into the Arklatex region. Low pressure begins to infringe on the high pressure in the northwest Plains by Sunday. The extended forecast period will be dry with high temperatures in the mid-70s to upper 80s and lows in the 50s. Skies will be sunny to partly cloudy. There could be elevated fire weather concerns next Sunday but RH values are not below 20% yet and wind gusts do not yet reach 25 mph in the forecast. Winds may increase due to the surface pressure gradient as low pressure moves into the Plains and high pressure extends into the central Plains from the east. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 512 PM MDT Sun May 24 2020 GLD will transition from VFR to MVFR as rain showers move in and ceilings lower. MVFR conditions will continue through the night into Monday morning with showers diminishing after 11Z. Conditions will return to VFR after 18Z. MCK will transition from VFR to MVFR after 05Z as rain showers move in. Rain showers will diminish after 11Z with conditions returning to VFR. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...NEWMAN AVIATION...LOCKHART
Hazardous weather outlook, May 24, 3:51 AM CDT, 18 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 251 AM MDT Sun May 24 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-250900- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 251 AM MDT Sun May 24 2020 /351 AM CDT Sun May 24 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... A few strong to severe thunderstorms will be possible this afternoon and evening, generally along and south of a line from Cheyenne Wells to Oakley to Hill City. Large hail, damaging winds, and locally heavy rainfall will be the main threats. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening.
In the hours before
Special weather statement, May 24, 8:45 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
745 PM MDT Sun May 24 2020
COZ090-091-KSZ001-013-027-NEZ079-250230-
Kit Carson County CO-Yuma County CO-Wallace KS-Sherman KS-
Cheyenne KS-Dundy NE-
745 PM MDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...EASTERN KIT CARSON COUNTY IN EAST CENTRAL
COLORADO...NORTHWESTERN WALLACE COUNTY IN WEST CENTRAL KANSAS...
WESTERN CHEYENNE...WESTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS
AND SOUTHWESTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL 830 PM
MDT/930 PM CDT/...
At 745 PM MDT/845 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles west of Wray to 4
miles southwest of Bonny Reservoir to 9 miles south of Burlington.
Movement was east at 25 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Goodland, Burlington, Wray, St. Francis, Kanorado, Ruleton and Bonny
Reservoir.
This includes the following highways...
Interstate 70 in Kansas between mile markers 0 and 18.
Interstate 70 in Colorado between mile markers 424 and 450.
Highway 385 between mile markers 170 and 251.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3964 10170 3905 10171 3904 10260 3956 10245
4014 10257 4024 10182
TIME...MOT...LOC 0145Z 261DEG 24KT 4011 10235 3958 10225 3918 10233
AWLocal storm report, May 24, 8:50 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
750 PM MDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM TSTM WND GST 5 NNW ARAPAHOE 38.92N 102.20W
05/24/2020 M57 MPH CHEYENNE CO MESONET
&&Local storm report, May 24, 9:16 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
816 PM MDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND GST 4 E FIRSTVIEW 38.81N 102.46W
05/24/2020 M61 MPH CHEYENNE CO MESONET
MESONET STATION UP723 3.7 E FIRSTVIEW (UPR).
&&Special weather statement, May 24, 9:27 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Goodland KS
827 PM MDT Sun May 24 2020
KSZ001-013-250300-
Sherman KS-Cheyenne KS-
827 PM MDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEYENNE AND NORTHWESTERN
SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 900 PM MDT/1000 PM
CDT/...
At 827 PM MDT/927 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 11 miles west of St.
Francis to 13 miles east of Bonny Reservoir to 4 miles northwest of
Ruleton. Movement was east at 45 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
St. Francis and Wheeler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3999 10167 3971 10153 3950 10163 3937 10199
3959 10198 3975 10205 3986 10205
TIME...MOT...LOC 0227Z 251DEG 38KT 3981 10201 3961 10192 3941 10192
AWSpecial weather statement, May 24, 9:46 PM CDT, 9 minutes before
Special Weather Statement National Weather Service Goodland KS 946 PM CDT Sun May 24 2020 KSZ004-250315- Norton KS- 946 PM CDT Sun May 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NORTON COUNTY UNTIL 1015 PM CDT... At 946 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles east of Edmond, or 16 miles southeast of Norton, moving north at 5 mph. Penny size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Densmore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3958 9969 3958 9978 3968 9981 3968 9965 TIME...MOT...LOC 0246Z 184DEG 5KT 3963 9973 AW
Local storm report, May 24, 9:54 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
854 PM MDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM TSTM WND GST 1 NNE GOODLAND 39.37N 101.70W
05/24/2020 M61 MPH SHERMAN KS ASOS
ASOS STATION KGLD GOODLAND.
&&The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 8:42 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 48 min |
| May 24, 8:45 PM CDT | Special Weather Statement | GLD | Sherman | 45 min |
| May 24, 9:22 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Thomas, Wallace | 38 min |
| May 24, 9:27 PM CDT | Special Weather Statement | GLD | Cheyenne | 33 min |
| May 24, 9:46 PM CDT | Special Weather Statement | GLD | Norton | 29 min |
| May 24, 9:51 PM CDT | Flash Flood Warning | GLD | Norton | 91 min |
| May 24, 9:59 PM CDT | Special Weather Statement | GLD | Gove | 31 min |
| May 24, 10:02 PM CDT | Flash Flood Warning | GLD | Sherman | 72 min |
| May 24, 10:11 PM CDT | Special Weather Statement | GLD | Norton | 34 min |
| May 24, 10:18 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 42 min |
| May 24, 10:34 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Logan, Rawlins, Sheridan, Sherman, Thomas | 41 min |
| May 24, 10:57 PM CDT | Special Weather Statement | GLD | Gove | 33 min |
| May 24, 11:05 PM CDT | Flash Flood Warning | GLD | Thomas | 79 min |
| May 24, 11:14 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 46 min |
| May 24, 11:29 PM CDT | Special Weather Statement | GLD | Gove | 16 min |
| May 24, 11:36 PM CDT | Flash Flood Warning | GLD | Graham | 48 min |
| May 24, 11:49 PM CDT | Flash Flood Warning | GLD | Decatur, Sheridan | 59 min |
| May 24, 11:59 PM CDT | Special Weather Statement | GLD | Sheridan | 31 min |
| May 25, 12:31 AM CDT | Special Weather Statement | GLD | Graham | 29 min |
| May 24, 7:12 PM CDT | Special Weather Statement | GLD | Cheyenne | 33 min |
| May 24, 7:27 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 48 min |
| May 24, 7:44 PM CDT | Special Weather Statement | GLD | Kit Carson | 16 min |
| May 24, 7:57 PM CDT | Special Weather Statement | GLD | Kit Carson, Yuma | 48 min |
| May 24, 8:05 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.